Poly-pharmacy in older adults

One of my biggest concerns in modern medicine is the epidemic of poly-pharmacy in the older adult. The overprescribing of multiple medication to people without taking into account the side-effects, the drug interactions and the combination of the two.  As a psychiatrist I am responsible for prescribing some of those most potent pharmacological agents available with some of the worst side-effect profiles of any medication.  Our psychiatric drugs also have by far the most drug interactions amongst all available medication due to their potent effect on liver metabolism enzymes involved in breaking-down drugs in our body. Poly-pharmacy in older adults can be extremely dangerous to their health, increases the rate of hospitlizations and ultimately leads to a lower quality of life due to signifigant side-effects and decrease efficacy of the individual drugs.

Although pain medication and sedatives are drastically over-prescribed as well, I am focusing this article on the careless overprescription of other legitimate medication that is used as irresponsibly as pain medicine and sedatives.

Let me give an example to better illustrate how poly-pharmacy in older adults can be dangerous. I will start with a couple of them to make things nice and clear.  Keep in mind these concepts apply to anyone, regardless of age, when taking multiple medications together.

Lets look at a common anti-depressant called Prozac (fluoxetine generic name). Since this is such a common medication, it is often involved in poly-pharmacy in older adults. This is in the class of medications known as SSRI’s (selective serotonin re-uptake inhibitors) and is common, FDA approved first line treatment for depression, anxiety, panic disorder, OCD, anorexia nervosa and used off-label for many other non-fda approved conditions.  There is absolutely nothing wrong with prozac and it is a wonderfully effective drug.  The problem comes when a prescribing physician does not look at the combination of other medications a patient may be on already, or even looking at the combinatino of medications that are started simultaneously with the prozac.

Prozac is metabolized primarly by a liver enzyme called “cyp 450 2D6” which is one of the most common enzymes involved in all drug metabolism.  In psychiatry unfortunately many other drugs also require this system to properly get metabolized. One common example is the class of medications called “antipsychotics-including risperdal, clozapine, zyprexa, geodon, abilify, saphris, and more) A common combination in many psychiatric disorders is to add prozac to a combination of risperdal or clozapine. Both risperdal and clozapine rely heavily on 2d6 metabolism.  Since prozac is also a potent enzyme inhibitor of 2D 6 (meaning it binds to the enzyme and stops it from metabolizing other drugs)-the risperdal and clozapine are not properly metabolized and are left floating around in the body where they accumulate with regular doses and ultimately provide a drastically elevated blood level leading to serious side-effects.   It is always good to check if you are prescribed any medication, whether there is any problem with interactions by simply using the websites available to cross-check these type of interactions. This can prevent poly-pharmacy in older adults which will lower the risk of dangerous problems associated with the many medications.

Another example of poly-pharmacy in older adults is using two drugs with similar side-effects but different indications. This problem really illustrates so many physicians lack of understanding of pharmacology and instead simply prescribing based on the drugs “reccomended use.”  A FDA approved use is completed in isolation with only one drug tested at a time. All of that goes out the window when more than one drugs are given together. The two most common examples are giving any SSRI such as prozac with migraine medication (triptans) or NSAIDS (aspirin, ibuprofen, aleve, motrin etc).  Both prozac and NSAId drugs have a side-effect of increasing risk of bleeding and decreasing your ability to clot blod.  This side-effect is put to good use in heart patients where aspirin is used to “thin the blood” which is a good thing in certain circumstances.  However most doctors are not cognizant of the fact SSrI medications also thin the blood and giving them regularly with NSAID”s can put you at a high bleeding risk and depending on the situation could be dangerous.

The third  example of poly-pharmacy in older adults involve type of reaction is known as protein binding competition.  Many drugs bind heavily to proteins floating around in our blood.  Only a small portion of the drug floats around freely in the blood which means only that small “free” portion is available to do its job and act on the receptors.  When you give two drugs that both really like to bind to protein, you have the problem that one of them is kicked-off the protein by the other one (depending on which one likes protein more). This leaves some unpredictable degree of extra “free drug” that is kicked off of the protein and now free floating in the blood available to act on receptors. This essentially increases the dose of the medication that is now off the protein.  This is something concerning with prozac and coumadin.  Both are heavily protein bound and they fight for the spot on protein in our body. This is why anyone taking any psychiatric drug should always make sure their doctor is following their INR even more closely and especially if any changes in either medication is made.

Those are just 3 small examples of poly-pharmacy in older adults. The point of my article is for people to atleast realize the potential for drug interactions, always hold your doctor responsible for making SURE there are no interactions.  You would think this would be common place but I can promise you from first hand experience seeing patients who have been given too many interacting medications, it goes on all the time.  As physicians we have to do more to prevent poly-pharmacy in older adults but the patients themselves an also make sure they know how their medications react and hold their doctor responsible for explaining the interactions.

My philosophy is “less is more” when it comes to medication.  My priority is to prevent poly-pharmacy in older adults.  Just imagine your brain with millions of receptors. When any drug is created, it is tested under conditions where there is no other drug floating around in the brain or body with it. The created drug is free to go about its business.  Imagine real life though, where there are tons of medications often floating around, all of them competing for similar receptors, effecting each other, interfering in each other, and at the end of the day, the original use of the medication is often radically modified by all this “traffic.”  That is the gist of “poly-pharmacy and why it is concerning!

Michael Yasinski M.D